Lightning, Racine
- When
- September 19, 12:50 PM CST
- Where
- Racine County, Burlington
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Fast-moving, severe thunderstorms swept through southeast Wisconsin, resulting in powerful downburst winds that leveled trees in western Racine County. 80 inches of rain in Lake Geneva within 30 to 60 minutes, triggering some urban flooding in both locations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Fast-moving, severe thunderstorms swept through southeast Wisconsin, resulting in powerful downburst winds that leveled trees in western Racine County. In addition, cloudbursts dumped 1.02 inches of rain in the city of Kenosha (Kenosha Co.), and 1.80 inches of rain in Lake Geneva within 30 to 60 minutes, triggering some urban flooding in both locations. Lightning struck a couple power stations (location unknown), resulting in the loss of electricity for 5370 residents in Racine and Kenosha counties. Lightning struck a West Bend (Washington Co.) home, triggering small fires and damaging structural and electrical components. Lightning struck near a Burlington (Racine Co.) home, blowing out a window, and toppling trees that side-swiped and lightly damaged two neighboring homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 19, 3:22 AM CST, 9 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 422 AM CDT THU SEP 19 2002 FCST FOCUS ON PCPN CHANCES THROUGH FRIDAY NIGHT. LLJ AND SHORTWAVE TROF CURRENTLY CONTRIBUTING TO CONVECTION IS EXPECTED TO SHIFT EWD LATER THIS MORNING. EXPECT SOME BREAKS IN CLOUD COVER BEFORE NEXT ROUND OF QG LIFT AND STORMS ARRIVE. RRQD OF 80 KT JET...THAT IS ASSOCIATED WITH NRN STREAM UPPER TROF...WILL SET UP OVR SRN WI LATE THIS AFT AND INTO TNT. SHORTWAVE TROF AHEAD OF MAIN UPPER TROF OVR SRN PLAINS WILL MOVE ACROSS REGION AS WELL. LIKELY POPS TO CONTINUE GIVEN MDT OMEGA VALUES IN AN ENVIRONMENT OF PWS FM 1.5-1.7 INCHES AND WEAK STATIC STABILITY. SAME ENVIRONMENT TO REMAIN IN PLACE THROUGH FRI EVENING AS SRN PLAINS UPPER TROF LIFTS NEWD THROUGH WI. CDFNT TO SWEEP FM WEST TO EAST ACROSS ALL OF CWA BY SAT MORNING. CAA EXPECTED THROUGHOUT THE DAY ON SAT BUT WILL SEE COOLER TEMPS MORE SO ON SUNDAY. .MKX...NONE. GEHRING
WIZ046-047-051-052-056>060-062>072-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1146 AM CDT THU SEP 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. DISCUSSION..THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS AFTERNOON AND EVENING AHEAD OF A SLOW MOVING COLD FRONT FROM MINNESOTA TO MISSOURI. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINS. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. AN APPROACHING UPPER TOUGH WILL CAUSE A LOW TO DEVELOP ALONG THE SLOW MOVING COLD FRONT. THE COLD FRONT WILL FINALLY EXIT SOUTHEAST WISCONSIN SATURDAY MORNING. && ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.
The Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
2 lightning, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321171, 5321167, 5321169, 5321168, 5321170.